The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Fatal Interaction Between Linezolid and an SSRI
Abstract & Commentary
Synopsis: A patient receiving the SSRI citalopram developed fatal serotonin syndrome after beginning therapy with linezolid for MRSA infection.
Source: Bernard L, et al. Serotonin syndrome after concomitant treatment with linezolid and citalopram. Clin Infect Dis. 2003;36:1197.
An 81-year-old man had been receiving citalopram 20 mg twice daily for 3 weeks prior to admission. He underwent debridement of chronic MRSA osteomyelitis of the ankle. Postoperatively he received linezolid 600 mg twice daily. One week after starting linezolid therapy he developed mental status changes. At 3 weeks of therapy he developed fever, hypertension, tachycardia, confusion, and tremors. A CT scan of the head showed no abnormalities, and initial cardiac isoenzymes and troponin levels were not elevated. During an attempted lumber puncture, he experienced cardiac arrest. He subsequently developed cardiac and hepatic dysfunction, as well as severe lactic acidosis. He had multiple cardiac arrests and expired. An autopsy showed diffuse encephalopathy and an acute myocardial infarction.
Comment by Robert Muder, MD
Linezolid is a weak monoamine oxidase inhibitor, and, therefore, has the potential to interact with a variety of vasoactive amines and psychotropic drugs. The serotonin syndrome is a potentially life-threatening illness that may occur with medication overdose or during the receipt of 2 or more drugs that enhance central nervous system serotonin activity.1 The symptoms include confusion, agitation, fever, diaphoresis, and abnormal neuromuscular activity such as hyperreflexia and myoclonus. Treatment consists of withdrawal of the offending medications and supportive care. Serotonin blocking agents such as cyproheptadine may be beneficial in severe cases.
There are prior individual case reports of serotonin syndrome occurring with the SSRI paroxetine.2 However, considering how widely SSRIs are currently being used, severe interactions between linezolid and SSRIs appear to be uncommon. Nevertheless, these case reports underscore the potential for a life-threatening occurrence. It is of note that the patient reported by Bernard and colleagues continued to receive the combination of linezolid and citalopram for 2 weeks after mental status changes were first noted. One wonders if the outcome might have been different had the linezolid been discontinued earlier. The report also underscores the fact that serotonin syndrome is easily misdiagnosed at first presentation.
Patients being switched from an SSRI to a MAO inhibitor for treatment of refractory depression typically undergo a 2-week drug-free "washout" period to reduce the likelihood of a serious drug interaction. Bernard et al suggest that patients receiving an SSRI should likewise have that drug discontinued 2 weeks before initiation of linezolid. Considering that serotonin syndrome due to coadministration of linezolid and SSRIs appears to be uncommon, it’s not clear that this should be a universal practice. It would be quite reasonable to do so when treating chronic osteomyelitis, since a brief delay in antimicrobial therapy is unlikely to adversely affect outcome. If, on the other hand, linezolid treatment is necessary for a potentially life-threatening infection (for example, sepsis caused by Enterococcus resistant to vancomycin and quinupristin/dalfopristin) in a patient receiving an SSRI, careful monitoring of mental status and autonomic function is warranted for the duration of therapy.
Dr. Muder is Hospital Epidemiologist Pittsburgh VA Medical Center Pittsburgh Section Editor, Hospital Epidemiology
1. Lane R, Baldwin D. Selective-serotonin reuptake inhibitor-induced serotonin syndrome: Review. J Clin Psychopharmacol. 1997;17:208-221.
2. Wigen CL, Goetz MB. Serotonin syndrome and linezolid. Clin Infect Dis. 2002;34:1651-1652.